Flood, Oxford
- When
- January 26, 1:00 PM EST to January 28, 1:00 PM EST
- Where
- Oxford County, 0.4 mi WSW of Fryeburg to 1.07 mi WSW of Fryeburg
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 44.017, -70.987
Heavy rain, on the order of 2 inches, combined with melting snow to cause an ice jam to form resulting in minor flooding on the Saco River in Fryeburg. The Route 113 bridge in Fryeburg was closed for a time due to an ice jam that formed just upstream.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Heavy rain, on the order of 2 inches, combined with melting snow to cause an ice jam to form resulting in minor flooding on the Saco River in Fryeburg. The Route 113 bridge in Fryeburg was closed for a time due to an ice jam that formed just upstream.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 26, 12:06 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1206 PM EST TUE JAN 26 2010 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION TODAY...THEN MOVE OFFSHORE TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY. LOW PRESSURE MOVES OUT OF THE GREAT LAKES INTO NEW ENGLAND ON THURSDAY. ANOTHER COLD FRONT MOVES ACROSS THE AREA ON THURSDAY NIGHT...BRINGING COLDER TEMPERATURES FOR FRIDAY. A COASTAL LOW WILL MOVE UP THE ATLANTIC COAST ON SATURDAY AND MAY GRAZE NORTHERN NEW ENGLAND WITH SOME SNOW. HIGH PRESSURE BUILDS IN BEHIND THE SYSTEM THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE OCCLUDED FRONT CROSSES THE FORECAST AREA LATE LAST EVENING...AND THE LAST OF ITS RAIN SHOWERS HAVE EXITED THE AREA. WATCHING AN AREAS OF SHOWERS ACROSS THE NEW YORK CITY METRO AREA MOVING INTO SOUTHEAST NEW ENGLAND. THIS IS ASSOCIATED WITH A SHORT WAVE IN THE DEEP SOUTHWEST FLOW. BASED ON EXTRAPOLATION...THE BULK OF THIS ACTIVITY SHOULD MISSING THE SOUTHEAST PORTION OF THE FORECAST AREA....BUT HAVE INDICATED A CHANCE IN THIS AREA. WILL CONTINUE TO WATCH...AND ADD A BETTER CHANCE OF SHOWERS LATER THIS MORNING IF NEEDED. AFTER THIS SHORT WAVES PASSES...THE LONG WAVE TROUGH RESPONSIBLE FOR THE PATTERN WILL CROSS THE FORECAST AREA THIS AFTERNOON. MID LEVEL TEMPERATURES ARE COLD (MINUS 30 CELSIUS AT 500 MB)...AND THERE IS COLUMN DEPTH MOISTURE TO WORK WITH. FOR THIS REASON...HAVE CONTINUED THE MENTION OF SHOWERS FOR THE ENTIRE AREA...WITH THE BEST CHANCE ACROSS THE TERRAIN AND THE LOWEST NEAR THE SOUTHWEST COAST. SINCE THE COLUMN IS COOLING SLOWLY...AND THE PRECIPITATION MAY NOT FALL ALL THAT HEAVILY...THE PRECIPITATION COULD TAKE THE FORM OF RAIN OR SNOW SHOWERS FOR ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA. SINCE THE AIRMASS IS IN THE PROCESS OF TRANSITIONING...USED A BLEND OF MOS NUMBERS FOR HIGHS...AND EDGED THEM UP TO ACCOUNT FOR THE WARM READINGS TO START THIS MORNING. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... THE MID LEVEL TROUGH EXITS IN THE EVENING...AND AN UPSLOPE/DOWNSLOPE CLOUD PATTERN IS EXPECTED TO DEVELOP. THE MOISTURE ACROSS THE MOUNTAINS IS SUFFICIENT FOR UPSLOPE SNOW...WITH THE FLOW TO THE RIDGE LINE ENOUGH FOR A LIGHT SNOW EVENT. WITH THIS IN MIND...HAVE INDICATED A COUPLE OF INCHES OF SNOW IN THE FAVORED LOCATION IN NORTHERN NEW HAMPSHIRE...WITH A BIT LESS IN THE FAVORED LOCATIONS IN WESTERN MAINE. NOT EXPECTING ANY PRECIPITATION OUTSIDE OF THE MOUNTAINS ONCE THE MID LEVEL SHORT WAVE EXITS. SINCE THE AIRMASS SHOULD BE FAIRLY WELL MIXED...USED A BLEND OF MOS NUMBERS FOR LOWS. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... FRONTAL BOUNDARY PUSHES SOUTHWARD INTO NORTHERN PARTS OF THE FORECAST AREA ON WEDNESDAY...BUT STALLS IN THE MOUNTAINS. THIS WILL LIKELY INCREASE THE SNOW SHOWERS IN THE MOUNTAINS BUT AREAS CLOSER TO THE COAST SHOULD NOT BE AFFECTED. LOW PRESSURE DEVELOPS AGAIN OVER THE GREAT LAKES ON THURSDAY AND TRACKS GENERALLY NORTH OF THE AREA. HOWEVER...MAY SEE A SECONDARY LOW DEVELOP JUST OFFSHORE IN THE GULF OF MAINE ALSO. FOR NOW A CHANCE OF SNOW SHOWERS IS FORECAST FOR THURSDAY INTO THURSDAY NIGHT. COLD FRONT PUSHES THROUGH THE AREA BEHIND THE SYSTEM ON THURSDAY NIGHT...BRINGING MUCH COLDER AIR INTO THE REGION. AS HIGH PRESSURE BUILDS IN...TEMPERATURES WILL FALL WELL BELOW ZERO IN MOUNTAIN VALLEYS BY SATURDAY MORNING. A COASTAL LOW TRACKS NORTHEAST ALONG THE ATLANTIC COAST ON SATURDAY. THE EXACT TRACK OF THIS LOW IS STILL QUITE UNCERTAIN. MODELS HAVE BEEN BACK AND FORTH OVER THE LAST SEVERAL DAYS AS TO WHETHER NORTHERN NEW ENGLAND WILL BE IMPACTED AT ALL. THE GFS MODEL TRACKS THE LOW CLOSER TO THE COAST AND SCRAPES CAPE COD AND POTENTIALLY COASTAL MAINE WITH SNOW. THE ECMWF MODEL TRACKS THE SYSTEM EASTWARD OFF THE COAST AND DOES NOT BRING ANY PRECIPITATION TO NEW ENGLAND AT ALL. FOR NOW HAVE MENTIONED A CHANCE OF SNOW ON SATURDAY AND WILL CONTINUE TO WATCH TRENDS. BEYOND THIS...HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST WITH GENERALLY QUITE WEATHER THROUGH EARLY NEXT WEEK. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... NEAR TERM /TODAY/...CONDITIONS HAVE IMPROVED TO VFR IN THE WAKE OF THE OCCLUDED FRONT...WITH THE LAST OF THE IFR CONDITIONS EXITING CENTRAL MAINE EARLY THIS MORNING. WHILE THE ARRIVING AIRMASS IS DRIER...THE GRADIENT FLOW BEHIND IN NOT STRONG. HAVE INDICATED MVFR VISIBILITIES AND HINTED AT IFR CEILINGS THROUGH ABOUT 1300 UTC FOR ALL SITES IF THE LOWER LEVELS AGAIN BECOME SATURATED. AFTER THE GRADIENT PICKS UP THIS MORNING...ALL AREAS SHOULD SEE VFR CEILINGS DEVELOP. AN MID LEVEL TROUGH PASSING THIS AFTERNOON WILL PRODUCE SCATTERED RAIN AND SNOW SHOWERS...ESPECIALLY ACROSS THE HIGHER TERRAIN. THIS WAS NOT INDICATED IN THE TERMINAL FORECASTS YET DUE TO LOW CONFIDENCE AT ANY ONE LOCATION. SHORT TERM /TONIGHT/...WITH THE PASSAGE OF THE MID LEVEL TROUGH... WOULD EXPECT A UPSLOPE/DOWNSLOPE CLOUD PATTERN. THIS MEANS A VFR CEILING AT KLEB AND PERHAPS KCON...AND SCATTERED CLOUDS AT THE OTHER TERMINALS. SNOW SHOWER ACTIVITY SHOULD BE LIMITED TO THE MOUNTAINS. LONG TERM...EXPECT GENERALLY VFR CONDITIONS ON WEDNESDAY BEFORE A CHANCE FOR SNOW RETURNS ON THURSDAY. VFR CONDITIONS AGAIN FROM FRIDAY ONWARD BUT WILL HAVE TO WATCH THE TRACK OF COASTAL LOW ON SATURDAY FOR POTENTIAL IMPACTS NEAR THE COAST. && .MARINE... NEAR TERM /TODAY/...THE OCCLUDED FRONT PASSED THE EASTERN FORECAST WATERS LATE LAST NIGHT...AND THE GRADIENT WIND HAS SHIFTED TO THE WEST AND SOUTHWEST BEHIND IT. IN MOST WATERS...WINDS HAVE DROPPED TO SMALL CRAFT LEVELS (OR EVEN JUST BELOW). THE GRADIENT TODAY AHEAD OF A WEAK SURFACE TROUGH SHOULD REMAIN STRONG ENOUGH TO MAINTAIN MARGINAL SMALL CRAFT WINDS OVER ALL WATERS...ESPECIALLY THE OCEAN WATERS. A MID LEVEL TROUGH PASSING THIS AFTERNOON WILL STEEP LAPSE RATES...WHICH COULD ALLOW ACCESS TO 30 KNOT WINDS AT THE TOP OF THE INVERSION. THAT WIND SPEED WAS USED FOR TOP GUSTS ON THE OCEAN. EVEN IF WINDS DO FALL SHORT OF SMALL CRAFT LEVELS...SEAS WILL LIKELY STAY ABOVE 5 FEET FOR ALL WATERS INTO TONIGHT (AT LEAST). THE SOUTHEAST SWELL IS JUST STARTING TO SORT ITSELF OUT AFTER THE WIND FIELD EXITED. SHORT TERM /TONIGHT/...THE GRADIENT AGAIN SUPPORTS MINIMAL SMALL CRAFT WIND SPEEDS...WITH GUSTS TO NEAR 30 KNOTS ON THE OCEAN WATERS AS THE INVERSION ALLOWS THIS TO CONTINUE. SEAS WILL CONTINUE TO SUBSIDE...BUT SHOULD REMAIN ABOVE 5 FEET OVER THE BAYS. LONG TERM...MAY SEE WINDS KICK BACK UP INTO THE 25 TO 30KT RANGE ON THURSDAY INTO FRIDAY AS A COLD FRONT PUSHES OFFSHORE. WILL ALSO LIKELY SEE WINDS AND SEAS PICK UP ON SATURDAY AS THE COASTAL STORM APPROACHES. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR ANZ150>154. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1202 PM EST TUE JAN 26 2010 MEZ007>009-012>014-018>028-NHZ001>010-013-014-271715- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1202 PM EST TUE JAN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-271715- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1202 PM EST TUE JAN 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213780.